Community Focused Health

admin
Jul 26, 2017

My next door neighbour is an emergency doctor.

I asked him how many cases he sees of opioid overdoses. He said about one a day. The July 19, 2017 Record headline of “10 –year-old Miami boy is among the youngest to die in fentanyl crisis” is evidence of how devastating and pervasive this crisis is. The phenomenon of fentanyl only adds to the opioid problem. At a recent Regional Council meeting, the Health Department outlined their response to this crisis and the partnership they have formed with the school boards and Waterloo Regional Police. It is important not to see the victims of this crisis in terms of ‘the other’.  The people who are unwittingly taking fentanyl live in our neighbourhoods, on our streets and in our homes.

According to the office of the Chief Coroner for Ontario, across Ontario the number of drug related overdose and death is increasing.  Local data indicates the number of overdose deaths in Waterloo Region had doubled between 2009 and 205.  Alarmingly, this number continues to rise.

forest-banner.jpg

Because there is a potential risk in anyone’s circle of friends and family, it is important that we arm ourselves with information. Did you know that a person who calls 911 in an overdose situation is protected from police charges of drug possession? Some signs of drug use may include drug related posts on social media, increased sleeping/naps, or hyperacidity outside of what would be normal that that individual. Signs of an opioid overdose include slow or shallow breathing, not breathing, snoring or gurgling sounds, and cold clammy skin.

The expression that it takes a village to raise a child also applies to it takes the entire community to battle this epidemic. The save any more fifth graders like the 10 year-old in Miami and the rest of our community from this terrible fate.